Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 7, 2016, 1:35 PM EDT for Madison County, Oneida County, New York. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2016, 1:35 PM EDT (17:35 UTC)
- Expired
- Jun 7, 2016, 2:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, NY, Oneida County, NY
The radar
The Ft Drum radar (KTYX), 63 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 2:00 PM EDT | HAIL 1 | 2 Sw Griffiss Afb, NY | QUARTER SIZED HAIL. |
| Jun 7, 2:00 PM EDT | HAIL 1 | Bloomfield Park, NY | QUARTER SIZED HAIL |
| Jun 7, 2:09 PM EDT | HAIL 0.88 | Canastota, NY | NICKEL SIZED HAIL |
| Jun 7, 2:09 PM EDT | HAIL 0.88 | Canastota, NY | NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
553
WUUS51 KBGM 071735
SVRBGM
NYC053-065-071830-
/O.NEW.KBGM.SV.W.0003.160607T1735Z-160607T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT TUE JUN 7 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MADISON COUNTY IN CENTRAL NEW YORK...
CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...
* UNTIL 230 PM EDT
* AT 135 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANASTOTA...OR
7 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
VIENNA...SYLVAN BEACH AND WAMPSVILLE AROUND 140 PM EDT.
ONEIDA AND SHERRILL AROUND 145 PM EDT.
VERONA...VERNON AND NEW LONDON AROUND 150 PM EDT.
WESTMORELAND...CLINTON AND CLARK MILLS AROUND 200 PM EDT.
FLOYD AND ORISKANY AROUND 205 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4343 7535 4289 7530 4298 7589 4316 7591
4315 7589 4328 7587
TIME...MOT...LOC 1735Z 261DEG 41KT 4312 7579
HAIL...1.00IN
WIND...60MPH
$$
KAH3 follow-up statements
465
WWUS51 KBGM 071756
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT TUE JUN 7 2016
NYC053-065-071830-
/O.CON.KBGM.SV.W.0003.000000T0000Z-160607T1830Z/
MADISON NY-ONEIDA NY-
156 PM EDT TUE JUN 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTH CENTRAL MADISON AND SOUTHWESTERN ONEIDA COUNTIES...
AT 156 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VERONA...OR NEAR
ONEIDA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
WESTMORELAND...CLINTON AND CLARK MILLS AROUND 210 PM EDT.
FLOYD AND ORISKANY AROUND 215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4297 7581 4310 7577 4324 7574 4329 7534
4289 7530
TIME...MOT...LOC 1756Z 265DEG 32KT 4313 7556
HAIL...1.00IN
WIND...60MPH
$$
KAH783
WWUS51 KBGM 071811
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT TUE JUN 7 2016
NYC053-065-071830-
/O.CON.KBGM.SV.W.0003.000000T0000Z-160607T1830Z/
MADISON NY-ONEIDA NY-
211 PM EDT TUE JUN 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL MADISON AND SOUTH CENTRAL ONEIDA COUNTIES...
AT 210 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLARK MILLS...OR
NEAR NEW HARTFORD...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL MADISON AND SOUTH CENTRAL ONEIDA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4295 7567 4307 7561 4321 7559 4329 7534
4289 7530
TIME...MOT...LOC 1810Z 263DEG 46KT 4309 7539
HAIL...1.00IN
WIND...60MPH
$$
KAH165
WWUS51 KBGM 071824
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT TUE JUN 7 2016
NYC053-065-071834-
/O.EXP.KBGM.SV.W.0003.000000T0000Z-160607T1830Z/
MADISON NY-ONEIDA NY-
224 PM EDT TUE JUN 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON AND SOUTH
CENTRAL ONEIDA COUNTIES WILL EXPIRE AT 230 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4295 7567 4307 7561 4321 7559 4329 7534
4289 7530
TIME...MOT...LOC 1822Z 261DEG 41KT 4309 7539
$$
KAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 10:37 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 7, 10:37 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1037 AM EDT TUE JUN 7 2016 .SYNOPSIS... Multiple disturbances, rotating around a large area of low pressure centered in eastern Canada, will keep our weather cool and unsettled through the midweek period. This will include scattered gusty showers and thunderstorms this afternoon. && .NEAR TERM /THROUGH WEDNESDAY/... For this afternoon, radar shows the first showers developing over western NY into the western Finger Lakes region. This activity was forming in advance of another trough which existed from the surface through middle troposphere. With this trough cold air advection will increase through the day as it works eastward across NY and PA from 850 mb and above. This occurs at a time when diurnal boundary layer heating increases which leads to steep low-level lapse rates. Model mixed layer CAPES are projected to range between 500 J/KG and 800 J/KG by mid to late afternoon. There was some wind shear in the 0-6 km layer which was projected to be around 25-40 knots with the shear decreasing later in the day. Model soundings suggest a lot of CAPE down low and with wet- bulb zeros running around 6000-7000 feet AGL. Therefore hail will be the primary threat from any deeper convection. There was also dry air at mid-levels as well so a brief strong gust of wind is also possible with any deeper convection. It looks like a marginal day for severe weather as per SPC outlook. Most of the storms like will be sub-severe with hail 1/2 to 3/4 inch and wind gusts to 40-45 mph. A few storms will potentially reaching severe criteria with 1 inch hail and gusts to 60 mph. Exit of shortwave, and loss of diurnal heating, will allow things to wind down quickly this evening. However, additional shortwaves later tonight through Wednesday will lead to continued scattered showers across the region. There may be enough instability Wednesday afternoon for a few thunderstorms mainly east of Interstate 81. Sharp upper trough and very cold air aloft, to the point of 1000-500mb thickness reaching around 540 decameters, will pass directly over our region Wednesday. In addition to this resulting in temperatures struggling to get out of the 50s for much of the area, the chilly air mass could also yield small hail within the heaviest showers Wednesday. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... The period will continue to feature below normal temperatures under a NW flow regime. Wednesday night will continue to be breezy with considerable cloud cover over central NY and some scattered showers due to the lingering upper trough and moisture enhancement from the lake. Lows will be mainly in the mid 40s. The upper low and its deeper moisture begin to slowly shift east heading into Thursday with the trend being for increasing sunshine by afternoon and only a few isolated to scattered showers lingering mainly over Oneida County. Temperatures will still be cool with highs in the 60s. Winds will remain gusty out of the NW at generally 15-20 gusting as high as 25-30 mph. Skies clear Thursday night with another cool night on tap with lows in the 40s. && .LONG TERM /FRIDAY THROUGH MONDAY/... An overall cool pattern will continue through the long range as upper level troughiness continues to dominate. High pressure briefly takes hold for Friday and Friday night with Friday being partly to mostly sunny and a little warmer with highs ranging from the mid 60s to low 70s. The next system approaches Saturday with increasing clouds and a chance of showers by late day. SW winds ahead of this system will warm temperatures into the mid 70s. The vigorous upper disturbance and associated surface low with this system move through with showers Saturday night with cooler conditions and lingering scattered showers on the back side of the system for Sunday into Monday. Little change was made to previous forecast...just utilized latest Superblend data. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Mainly VFR but showers and scattered thunderstorms are expected to develop this afternoon. In the heaviest cells MVFR-IFR VIS and cannot be ruled out. Enough confidence now to include CB in TAFs for KITH-KELM- KBGM, whereas KSYR-KRME thunder is possible but not confident enough to include in TAF /better chances will be south of those terminals/. KAVP may get thunder late afternoon but uncertainty exists for both timing and placement. Winds becoming W to WNW 8-12 knots during the day, with gusts approaching 20 knots especially near showers-thunder. Winds diminish tonight, with MVFR CIGs developing. Fuel alt possible. OUTLOOK... Wed...VFR except brief restrictions in scattered showers. Isolated thunder possible. Thu-Fri...VFR. Sat...VFR except brief restrictions in scattered showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN/MDP NEAR TERM...DJN/MDP SHORT TERM...PCF LONG TERM...PCF AVIATION...MDP
Hazardous weather outlook, Jun 7, 10:56 AM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1056 AM EDT TUE JUN 7 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-081500- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1056 AM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP BY EARLY AFTERNOON ACROSS THE FINGER LAKES REGION TO UPPER MOHAWK VALLEY OF NEW YORK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE TWIN TIER REGION OF NEW YORK AND NORTHERN PENNSYLVANIA BY EARLY TO MID AFTERNOON WITH SCATTERED STORMS EXPECTED IN NORTHEAST PENNSYLVANIA TO THE CATSKILLS. THE MAJORITY OF THESE STORMS WILL HAVE GUSTY WINDS TO 45 MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. A FEW STORMS WILL HAVE DAMAGING WINDS TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. ALL THE SHOWER AND THUNDERSTORM ACTIVITY WILL WANE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BUT SKYWARN SPOTTERS ARE ENCOURAGED TO FORWARD HAIL AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. DJN
In the hours before
Special weather statement, Jun 7, 11:03 AM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1103 AM EDT TUE JUN 7 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-071900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1103 AM EDT TUE JUN 7 2016 ...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP BY EARLY AFTERNOON ACROSS THE FINGER LAKES REGION TO UPPER MOHAWK VALLEY OF NEW YORK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE TWIN TIER REGION OF NEW YORK AND NORTHERN PENNSYLVANIA BY EARLY TO MID AFTERNOON WITH SCATTERED STORMS EXPECTED IN NORTHEAST PENNSYLVANIA TO THE CATSKILLS. THE MAJORITY OF THESE STORMS WILL HAVE GUSTY WINDS TO 45 MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. A FEW STORMS WILL HAVE DAMAGING WINDS TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. ALL THE SHOWER AND THUNDERSTORM ACTIVITY WILL WANE AFTER SUNSET. LISTEN TO NOAA WEATHER RADIO, YOUR LOCAL MEDIA OR SOCIAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. DJN
Special weather statement, Jun 7, 1:02 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
102 PM EDT TUE JUN 7 2016
NYZ009-018-036-037-071745-
ONONDAGA NY-MADISON NY-SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
102 PM EDT TUE JUN 7 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MADISON...
SOUTHWESTERN ONEIDA AND NORTHEASTERN ONONDAGA COUNTIES ...
AT 102 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIVERPOOL...OR NEAR SYRACUSE...MOVING EAST AT 30 MPH.
SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CICERO AROUND 110 PM EDT.
LYNDON AROUND 115 PM EDT.
BRIDGEPORT AROUND 120 PM EDT.
KIRKVILLE AROUND 125 PM EDT.
SULLIVAN AND CHITTENANGO AROUND 135 PM EDT.
ONEIDA...LENOX AND VIENNA AROUND 145 PM EDT.
LAT...LON 4301 7559 4303 7626 4321 7627 4320 7622
4322 7620 4323 7611 4320 7608 4320 7605
4318 7601 4318 7594 4316 7592 4315 7589
4325 7587 4328 7561
TIME...MOT...LOC 1702Z 267DEG 25KT 4313 7617
DGMSpecial weather statement, Jun 7, 1:21 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT TUE JUN 7 2016
NYZ025-044-055-056-071800-
BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-
121 PM EDT TUE JUN 7 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CORTLAND...NORTHWESTERN
BROOME...SOUTHEASTERN TOMPKINS AND NORTHEASTERN TIOGA COUNTIES ...
AT 121 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RICHFORD...OR 12 MILES SOUTHWEST OF MARATHON...MOVING EAST AT 30 MPH.
SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BERKSHIRE AROUND 125 PM EDT.
NANTICOKE AROUND 140 PM EDT.
MARATHON AND LISLE AROUND 145 PM EDT.
WHITNEY POINT AROUND 150 PM EDT.
WILLET AROUND 200 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4249 7587 4240 7587 4233 7585 4227 7585
4224 7583 4223 7583 4224 7631 4242 7634
TIME...MOT...LOC 1721Z 261DEG 24KT 4234 7623
KAHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:02 PM EDT | Special Weather Statement | BGM | Onondaga | 43 min |
| Jun 7, 1:21 PM EDT | Special Weather Statement | BGM | Cortland | 39 min |
| Jun 7, 2:20 PM EDT | Special Weather Statement | BGM | Oneida | 55 min |
| Jun 7, 2:30 PM EDT | Special Weather Statement | BGM | Broome | 30 min |
| Jun 7, 3:34 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 41 min |
| Jun 7, 4:01 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
| Jun 7, 4:25 PM EDT | Special Weather Statement | BGM | Broome | 35 min |
| Jun 7, 4:59 PM EDT | Special Weather Statement | BGM | Delaware | 31 min |
| Jun 7, 6:17 PM EDT | Special Weather Statement | BGM | Delaware | 28 min |
| Jun 7, 6:39 PM EDT | Special Weather Statement | BGM | Otsego | 21 min |
| Jun 7, 6:58 PM EDT | Special Weather Statement | BGM | Delaware | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.